California, 2014Sneakerwave in California, January 20, 2014
January 20, 2014 · NWS MTR · 1 event in 1 county or zone
Hazardous conditions occurred along beaches of the Bay Area on January 20th due to an incoming long period swell. One man was killed when he drowned near Pt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hazardous conditions occurred along beaches of the Bay Area on January 20th due to an incoming long period swell. One man was killed when he drowned near Pt. Reyes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 20, 9:28 AM PST, 2 hours 42 minutes earlier.
Area forecast discussion, Jan 20, 9:28 AM PST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
928 AM PST MON JAN 20 2014
.DISCUSSION...AS OF 09:00 AM PST MONDAY...LOW CLOUDS AND FOG
CONTINUE TO HUG THE MONTEREY AND SAN MATEO COUNTY COASTLINE THIS
MORNING. HOWEVER...JUST INLAND CLEAR SKIES AND WEAK SURFACE WINDS
HAVE ALLOWED TEMPERATURES FALL INTO THE 30S AND 40S ACROSS MOST OF
THE LOWER LYING AREAS OF THE CENTRAL COAST UP THROUGH THE SANTA
CLARA VALLEY. THE VALLEYS OF THE NORTH BAY DROPPED OVERNIGHT INTO
THE UPPER 20S TO LOWER 30S WHILE HIGHER ELEVATIONS AREA WIDE
REMAINED GENERALLY WARMER.
WITH THE EXCEPTION OF A FEW HIGH CLOUDS...CLEAR SKIES WILL
PREVAIL ACROSS INLAND AREAS AND LEAD TO ANOTHER DAY OF ABOVE
AVERAGE TEMPERATURES. HOWEVER...DO NOT EXPECT A GREAT NUMBER OF
RECORD MAXIMUM TEMPERATURES TO BE SURPASSED THIS AFTERNOON (YET A
FEW WILL BE POSSIBLE) WITH 850MB TEMPS IN THE 10-12 DEGREE
CELSIUS RANGE AND THE RIDGE AXIS SHIFTED A BIT FARTHER INLAND.
THE COOLEST CONDITIONS WILL REMAIN ALONG THE COAST AS A WEAK
AFTERNOON SEA-BREEZE APPEARS LIKELY. WILL ONLY MAKE MINOR CHANGES
TO THE FORECAST TO REFLECT HOURLY TRENDS...OTHERWISE FORECAST
REMAINS ON TRACK FOR TODAY.
&&
.PREV DISCUSSION...AS OF 3:31 AM PST MONDAY...THE MARINE LAYER HAS
RETURNED ALONG THE BIG SUR COAST WITH PATCHES OF FOG AROUND THE
MONTEREY PENINSULA. GOES-W CLOUD THICKNESS IMAGERY SUGGESTS...NOT
SURPRISINGLY THAT THE CLOUD DECK IS SHALLOW AND UNDER 1000 FEET.
HAVE ADDED FOG TO THE COASTAL WATERS AND IMMEDIATE BIG
SUR/MONTEREY BAY COASTLINE THIS MORNING. THE PRESENCE OF THE
MARINE LAYER ALONG THE COAST WILL BRING SOME COOLING TO THE
IMMEDIATE COAST BUT ALL AREAS AWAY FROM THE COAST WILL SEE ANOTHER
SUNNY AND SEASONABLY WARM DAY. YESTERDAY KSFO MISSED A RECORD HIGH
BY ONE DEGREE AND ONCE AGAIN TODAY WE SHOULD FLIRT WITH SOME
RECORDS BUT LIKELY FALL A FEW DEGREES SHORT. ITS ASTONISHING THE
NUMBER OF DAYS WE'VE BEEN IN RECORD TERRITORY THIS MONTH...AS
THOUGH ITS BECOMING THE NEW NORMAL. RECORDS AT KSFO GO BACK TO
1927 AND THE RECORD FOR TODAY IS 67 DEGREES. BOTH THE LATEST GFS
AND NAM MOS GUIDANCE ARE FORECASTING A HIGH OF 66 AS WELL AS OUR
OFFICIAL FORECAST. SIMILAR TRENDS ARE SEEN AT NAPA AND LIVERMORE
WITH MOS GUIDANCE WITHIN A DEGREE OF RECORD WARMTH...NORMALS FOR
THIS TIME OF YEAR ARE THE MID 50S.
THE PRESENCE OF THE MARINE LAYER ALONG THE COAST WILL BE WORTH
WATCHING BUT NO STRONG EVIDENCE THAT IT WILL BE ABLE TO DEEPEN
BEYOND PLACES LIKE HALF MOON BAY OR MONTEREY THE NEXT SEVERAL
DAYS. THE SYNOPTIC PATTERN WONT CHANGE MUCH FOR TUESDAY SO
EXPECTING SIMILAR WEATHER ONCE AGAIN...PERHAPS A 1-3 DEGREE
COOLING TREND.
TEMPERATURES WILL SPIKE AGAIN BY MIDWEEK WITH MORE RECORD OR NEAR
RECORD WARMTH POSSIBLE WEDS AFTERNOON AS HIGH PRESSURE BUILDS AND
850 MB TEMPS REACH 14-15 CELSIUS.
THE NEXT WEATHER CHANGE OF NOTE WILL OCCUR LATE WEDS NIGHT INTO
THURSDAY MORNING AS A STRONG SHORTWAVE MOVES INTO NEVADA. PRETTY
SOLID AGREEMENT THAT A MODERATE TO STRONG WIND EVENT WILL SET UP
OVER THE BAY AREA (AS WELL AS THE SIERRA). ROUGHLY FROM 06-18Z
THURSDAY A STRONG SURFACE PRESSURE GRADIENT WILL SET-UP (OFFSHORE)
WITH FAVORABLE COOL ADVECTION AND DOWNWARD MOMENTUM. SINCE WERE
STILL 72 HOURS OUT HAVE NOT ISSUED ANY WATCHES BUT EARLIER WEATHER
STORY GRAPHIC WAS FOLLOWED UP WITH A HAZARDOUS WEATHER OUTLOOK.
POTENTIAL IS THERE TO ISSUE A HIGH WIND WATCH THAT COULD BE
CONVERTED TO AN ADVISORY OR WARNING WITH OTHER CONCERN FOR FIRE
WEATHER IMPLICATIONS AND POSSIBLE FIRE WEATHER WATCH.
THE 00Z ECMWF CAME IN AND THREW A WRENCH IN THE FORECAST AS IT
CIRCULATES THE LOW BACK OVER THE BAY AREA AND THEN NORTHWARD. NONE
OF THE OTHER MODELS SHOW THIS SOLUTION BUT IT CANT BE DISCOUNTED.
IF THE ECMWF WOULD VERIFY THE UPPER LOW WOULD BRING COOLER
TEMPS...HIGHER HUMIDITY AND THE WINDS ALOFT WOULD BE LESS
FAVORABLE FOR STRONG WINDS. WE'VE STILL GOT TIME ON OUR SIDE TO GET
SOME BETTER MODEL CONSISTENCY AND DON'T WANT TO OVER-HYPE THIS FAR OUT.
ANY STRONG WINDS WILL EASE BY THE WEEKEND WITH A RETURN OF DRY AND
MILD WEATHER.
IN TERMS OF RAINFALL...THE ECMWF HAS BEEN CONSISTENT FOR 3
STRAIGHT RUNS IN BRINGING A COLD FRONT INTO NORTHERN CALIFORNIA
LATE ON THE 27TH OR EARLY JAN 28TH. THE GEM HAS THE SAME FEATURE
BUT WEAKER AND FARTHER NORTH WITH GFS STILL TRYING TO GET ON
BOARD. SOME OPTIMISM THAT THE ECMWF IS SHOWING CONSISTENCY BUT
OVERALL LONG TERM GUIDANCE STILL SHOWS NO SIGNIFICANT PATTERN CHANGE.
&&
.AVIATION...AS OF 9:22 AM PST MONDAY...VRF CONDITIONS PREVAIL AT
ALL TERMINALS THIS MORNING. LOW CLOUDS AND FOG PREVAIL OVER THE
COASTAL WATERS...BUT SHOULD REMAIN OVER THE WATER. VFR TODAY WITH
A FEW HIGH CLOUDS AND RELATIVELY LIGHT WINDS. FOR TONIGHT...THE
COASTAL LOW CLOUDS ARE A LITTLE DISCONCERTING...BUT OFFSHORE FLOW
IS FORECAST TO REMAIN. THEREFORE...WILL KEEP VFR TONIGHT AS WELL.
BEST CHANCE FOR ANY CLOUD INTRUSION WILL BE MONTEREY. CONF IS
HIGH.
VICINITY OF KSFO...VFR.
KSFO BRIDGE APPROACH...VFR.
MONTEREY BAY AREA TERMINALS...VFR. CONF IS MEDIUM TO LOW FOR
POSSIBLE LOW CLOUDS TONIGHT.
&&
.FIRE WEATHER...AS OF 3:31 AM MONDAY...BY THURSDAY MORNING A WELL
PRONOUNCED SHORTWAVE WILL DIVE DOWN OVER EASTERN NEVADA AND INDUCE
A STRONG PRESSURE GRADIENT OVER THE SIERRA. TEMPERATURES ALOFT
WILL COOL ON THURSDAY IN ASSOCIATION WITH THIS FEATURE...HOWEVER
WINDS WILL BECOME NORTHEAST/EAST WITH SOME AMOUNT OF ADIABATIC
COMPRESSION OFF-SETTING THE COOLING ALOFT. AS THE SHORTWAVE DIVES
TOWARDS THE FOUR-CORNERS THERE IS DECENT AGREEMENT THAT SOME OF
THE ENERGY GETS SHEARED OFF INTO SOME TYPE OF UPPER LOW OVER
CENTRAL AND SOUTHERN CALIFORNIA. ALL INDICATIONS ARE THAT THE
SYSTEM WILL REMAIN DRY. THIS TYPE OF SOLUTION WASN'T INDICATED
DAYS AGO BUT NOW THE MODELS ARE SETTLING IN ON THIS PATTERN. THE
SET-UP IS SIMILAR TO WHAT OCCURRED NOVEMBER 21-22 OF 2013...JUST
BEFORE THANKSGIVING WHEN A PRONOUNCED EASTERLY WIND FLOW SET-UP
OVER THE NORTH AND EAST BAY WITH NUMEROUS TREES DOWN AND FIRE
STARTS OVER THE NORTH BAY. TOO EARLY TO PREDICT THOSE TYPE OF
DETAILS BUT THE PATTERN IS SIMILAR WITH A POTENTIALLY PROLONGED
PERIOD OF EASTERLY WINDS IN THE HILLS THURSDAY THROUGH FRIDAY AND
POSSIBLY EVEN SATURDAY WITH WINDS SUPPORTED BY PRESSURE GRADIENTS
AS WELL AS DYNAMICS ALOFT. WILL NEED TO MONITOR FOR POSSIBLE FIRE
WEATHER IMPLICATIONS.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES FOR MONDAY 1/20/14.
CITY MONDAY 1/20/14 1/21/14 1/22/14
--------------------------------------------------------------------
KENTFIELD 67 IN 1945 68/1939 67/2011
SAN RAFAEL 70 IN 1976 71/1976 75/1968
NAPA 73 IN 1976 71/1988 80/1968
SAN FRANCISCO 69 IN 2009 71/1976 74/1968
SFO AIRPORT 67 IN 1976 67/1976 71/1968
OAKLAND DT 71 IN 1976 67/2007 67/2013
OAKLAND AP 67 IN 2011 69/2007 74/1968
RICHMOND 69 IN 1976 68/1976 69/1974
LIVERMORE 70 IN 1919 73/1919 75/1948
MOUNTAIN VIEW 70 IN 2009 70/1975 72/1968
SAN JOSE 72 IN 2009 71/1950 72/2011
GILROY 77 IN 1994 75/2009 72/1989
MONTEREY 78 IN 1976 76/1976 74/1968
SANTA CRUZ 80 IN 1976 76/1976 77/1968
SALINAS 80 IN 2009 80/1976 80/1968
SALINAS AP 79 IN 1968 75/1975 80/1968
KING CITY 81 IN 1976 78/1976 MISSING
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...NONE.
PUBLIC FORECAST: RGASS
AVIATION: MM
CLIMATE: CANEPA
FIRE WEATHER: RWW
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAHazardous weather outlook, Jan 20, 2:55 AM PST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
255 AM PST MON JAN 20 2014
CAZ507-511-210800-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
255 AM PST MON JAN 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND EAST BAY HILLS.
.DAY ONE...MONDAY AND MONDAY NIGHT.
MOSTLY CLEAR WITH CONTINUED DRY WEATHER AND ABOVE NORMAL
TEMPERATURES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CONTINUED DRY AND MILD TUESDAY AND WEDNESDAY. BY THURSDAY A SYSTEM
WILL PASS OVER NEVADA AND LIKELY PRODUCE SOME STRONG WINDS ACROSS
THE NORTH AND EAST BAY HILLS BY THURSDAY MORNING...POSSIBLY
CONTINUING THROUGH FRIDAY. AT THIS TIME CONFIDENCE IS ONLY MEDIUM
SINCE THE EXACT TRACK OF THE LOW WILL IMPACT WHERE AND WHEN THE
STRONGEST WINDS WILL DEVELOP. ITS POSSIBLE THAT WIND ADVISORIES
AND OR FIRE WEATHER WATCHES WILL NEED TO BE POSTED THURSDAY OR
FRIDAY FOR PERIODS OF STRONG AND GUSTY EASTERLY WINDS ALONG WITH
CONTINUED VERY DRY HUMIDITY READINGS. DRY WEATHER CONTINUES OVER
THE WEEKEND WITH LIGHTER WINDS AND CONTINUED SEASONABLY WARM
TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
Sneakerwave, Coastal North Bay Including Point Reyes National Seashore
- When
- January 20, 12:10 PM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
A man was fishing in Point Reyes National Seashore near the lighthouse. A wave knocked over his ice cooler and carried it into the ocean. He went into the water to attempt to retrieve the cooler and was overcome by large waves.
- Sneakerwave
- An unexpectedly large wave that surged far up a beach and swept people or objects away.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Ohio, January 20 to 21, 201429 events
- High Wind in South Dakota, January 20, 201459 kt wind · 16 events
- Extreme Cold in Minnesota, January 20 to 21, 201413 events
- Winter Storm and Winter Weather in Kentucky, January 20 to 21, 201412 events
- Rip Current in Guam, January 20 to 21, 20141 injured · 1 event
- High Wind in North Dakota, January 20, 201456 kt wind · 9 events
- Winter Storm and Winter Weather in Indiana, January 20 to 21, 20146 events
- High Wind in Montana, January 20, 201452 kt wind · 5 events
- Heavy Snow in Pennsylvania, January 20, 20145 events
- High Wind in South Dakota, January 20, 201456 kt wind · 5 events
- High Wind in Nebraska, January 20, 201456 kt wind · 4 events
- Heavy Snow in Indiana, January 20 to 21, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498435.